Colorado, 2012Damaging Wind and Heavy Rain in Colorado, July 14, 2012
July 14, 2012 · NWS GJT · 4 events in 3 counties and zones
Numerous strong to severe thunderstorms moved through western Colorado on the afternoon of July 14th, producing areas of very heavy rainfall and wind gusts over 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous strong to severe thunderstorms moved through western Colorado on the afternoon of July 14th, producing areas of very heavy rainfall and wind gusts over 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 14, 9:39 AM MST, 4 hours 31 minutes earlier.
Area forecast discussion, Jul 14, 9:39 AM MST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1039 AM MDT SAT JUL 14 2012
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 352 AM MDT SAT JUL 14 2012
MONSOON MOISTURE WILL CONTINUE SURGING NORTH ACROSS THE FORECAST
AREA TODAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
EXPECTED. MORNING CONVECTION WILL BE DISSIPATING AFTER SUNRISE...BUT
WILL RE-FIRE BY MIDDAY AS CONDITIONS DESTABILIZE ONCE AGAIN.
ATTM...NO MAJOR TRIGGER IN OUR AREA TO KICK OFF WIDESPREAD HEAVY
RAIN AND SFC HEATING WILL BE KNOCKED BACK A BIT BY EXTENSIVE CLOUD
SHIELD TODAY. AS A RESULT...WILL NOT BE ISSUING ANY FLASH FLOOD
WATCHES EVEN WITH PRECIPITABLE WATER VALUES EXCEEDING ONE INCH.
STILL WILL BE SOMETHING TO MONITOR AS THE DAY PROGRESSES...SHOULD
THE CLOUD SHIELD ERODE SUFFICIENTLY AND ALLOW DEEPER CONVECTION TO
DEVELOP. STILL EXPECT DECENT COVERAGE OF SHOWERS AND HAVE BOOSTED
POPS INTO THE LIKELY CATEGORY FOR MUCH OF THE AREA THIS AFTERNOON.
HAVE ALSO SLICED TEMPS BACK A NOTCH WITH DENSER CLOUD COVER AND
HIGHER SFC MOISTURE IN PLACE.
TONIGHT AND SUNDAY...WITH THE MONSOONAL PLUME DIRECTLY
OVERHEAD...SHOWERS WITH EMBEDDED THUNDERSTORMS WILL BE SLOW TO
DISSIPATE. IN ADDITION TO THE MOISTURE PLUME...A BROAD TROUGH THAT
COVERS MUCH OF THE WRN CONUS WILL INCREASE SHEAR. THIS SPEED SHEAR
WILL BE IN THE 20-30 KNOT RANGE WITH THE AXIS FROM SE UTAH TO NW
COLORADO. THIS WOULD BE FAVORABLE FOR SOME ORGANIZED STRONG PULSE
STORMS AND MULTICELLS...EXCEPT IT WILL BE OUT OF PHASE WITH THE
DIURNAL CYCLE. AT ANY RATE...SCATTERED SHOWERS MAY PERSIST THROUGH
THE NIGHT. SPEED SHEAR WEAKENS A NOTCH BY SUNDAY AFTERNOON...BUT
STRONGER THAN NORMAL PULSE STORMS HAVE THE POTENTIAL TO BE GOOD
HEAVY RAINERS.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 352 AM MDT SAT JUL 14 2012
AIR MASS REMAINS MOIST SUNDAY NIGHT AND EXPECT SHOWERS WITH
EMBEDDED STORMS TO LIVE BEYOND MIDNIGHT. THE AXIS OF THE DEEPEST
MOIST LAYER SHIFTS EAST AND WILL BE POSITIONED OVER THE WESTERN
SLOPE ON MONDAY AFTERNOON...THEREFORE THE BEST OR STRONGEST
CONVECTIVE ACTIVITY WILL BE OVER THE ERN HALF OF THE FORECAST
AREA WITH LESS ACTION OVER ERN UTAH. THIS TREND CONTINUES INTO
TUESDAY AS THE PACIFIC NORTHWEST TROUGH ATTEMPTS TO MOVE INLAND.
CURRENT MODEL DATA INDICATE THAT SOME DRIER AIR REACHES WRN
COLORADO. NOT DRY ENOUGH TO SHUT DOWN CONVECTIVE STORMS...BUT
REDUCE CAPE VALUES WITH MOST STORMS CONFINED TO THE CENTRAL AND
SOUTHERN HIGH COUNTRY.
DRYING TREND CONTINUES FROM WEDNESDAY THROUGH THE END OF THE WEEK
WITH MOISTURE PLUME SHUNTED EAST. THIS WILL KEEP THE BEST CHANCE
OF DIURNALLY DRIVEN CONVECTION OVER THE SAN JUANS AND ALONG THE
DIVIDE.
TEMPERATURES WILL BE CLIMBING ONCE AGAIN AS THE ATMOSPHERE DRIES
OUT WITH READINGS RETURNING TO ABOVE NORMAL BY THE END OF THE
WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1033 AM MDT SAT JUL 14 2012
STILL EXPECT MONSOON MOISTURE TO CONTINUE SURGING NORTHWARD UNABATED
OVER THE REGION THROUGH SUNDAY. SEVERAL EMBEDDED DISTURBANCES
WITHIN THE SOUTHERLY FLOW WILL CONTINUE TO GENERATE WIDESPREAD SHOWERS
AND THUNDERSTORMS ACROSS THE REGION. DURING THE PERIOD FROM 18Z
TODAY TO ROUGHLY 03Z SUNDAY...DAYTIME HEATING COMBINED WITH
INCREASED MONSOON MOISTURE WILL GENERATE STRONGER STORMS CAPABLE
OF RESULTING IN MVFR CIGS/VSBY AND EVEN LOCALIZED IFR CONDITIONS
IN HEAVY RAINFALL. WIND GUSTS TO 40 MPH ARE POSSIBLE IN THE VICINITY
OF STRONGER CELLS. MOUNTAINS WILL BE FREQUENTLY OBSCURED AND
AIRPORTS IN THE SOUTHERN AND CENTRAL VALLEYS WILL HAVE A GOOD
CHANCE OF EXPERIENCING BRIEF PERIODS OF MVFR CIGS AND/OR VSBY IN
HEAVY RAIN. CONDITIONS ARE EXPECTED TO IMPROVE BEYOND 03Z SUNDAY
WITH SHOWERS BECOMING MORE SCATTERED IN NATURE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JDC/PF
LONG TERM...PF/JDC
AVIATION...TGJT
Hazardous weather outlook, Jul 14, 4:10 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
510 AM MDT SAT JUL 14 2012
COZ001>014-017>023-UTZ022>025-027>029-151200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
510 AM MDT SAT JUL 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF EASTERN UTAH
AND WESTERN COLORADO THROUGH TONIGHT. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST UTAH AND SOUTHWEST
COLORADO. SMALL HAIL AND WINDS GUSTING TO OVER 40 MPH WILL ALSO BE
POSSIBLE WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
LOCALLY HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES WILL OCCUR WITH THE STRONGEST STORMS. MUD DEBRIS
FLOWS AND SUDDEN INCREASES IN WATER IN SMALL CREEKS AND STREAMS
WILL BE POSSIBLE THROUGH THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 14, 1:22 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
222 PM MDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND GST 15 NW MOAB 38.73N 109.74W
07/14/2012 M60 MPH GRAND UT ASOS
WIND GUST MEASURED AT CANYONLANDS AIRPORT
&&
EVENT NUMBER GJT1200444
DCThunderstorm Wind, Mesa
- When
- July 14, 2:10 PM MST to 2:20 PM MST
- Where
- Mesa County, 5.1 mi NW of Mack
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.270, -108.940
Thunderstorm outflow winds gusted to 68 mph from the southwest producing areas of blowing dust and tree damage.
Heavy Rain, Garfield
- When
- July 14, 3:05 PM MST to 3:30 PM MST
- Where
- Garfield County, 1.44 mi WNW of Glenwood Spgs Arpt
- Reported by
- Trained Spotter
- Coordinates
- 39.509, -107.324
Heavy rainfall of 0.43 inches in less than a half of an hour was reported along Highway 82 south of Glenwood Springs.
Heavy Rain, Garfield
- When
- July 14, 4:51 PM MST to 6:00 PM MST
- Where
- Garfield County, 5.37 mi W of Glenwood Spgs
- Reported by
- Department of Highways
- Coordinates
- 39.540, -107.420
Heavy rainfall 5 miles west of Glenwood Springs produced mudslides which closed one lane of west bound Interstate 70.
Heavy Rain, Ouray
- When
- July 14, 5:26 PM MST to 8:30 PM MST
- Where
- Ouray County, 0.69 mi N of Ouray
- Reported by
- Trained Spotter
- Coordinates
- 38.030, -107.670
Heavy rainfall in excess of one inch fell during the early evening hours in Ouray.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 14, 20121 death · 2 events
- Flash Flooding and Hail in Utah, July 14 to 16, 2012$533,000 · 1 in hail · 15 events
- Lightning Strikes in Tennessee, July 14, 2012$350,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 14, 2012$202,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, July 14, 2012$145,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 14, 2012$25,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in Iowa, July 14, 2012$23,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Alabama, July 14, 2012$15,000 · 52 kt wind · 8 events
- Damaging Winds in Arkansas, July 14, 2012$17,000 · 56 kt wind · 4 events
- Tornado in Virginia, July 14, 2012$15,000 · EF0 · 1 event
- Flash Flooding in Virginia, July 14, 20126 events
- Hail and Heavy Rain in Oregon, July 14, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479479, 479483, 479487, 479488.